Utah, 2013

Flash Flooding in Utah, September 14, 2013

September 14, 2013 · NWS GJT · 4 events in 2 counties and zones

The weather pattern was favorable for another strong push of monsoon moisture northward into Utah and Colorado in mid September. The resultant thunderstorms produced heavy rainfall which contributed to flash flooding and debris flows across many areas on September 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The weather pattern was favorable for another strong push of monsoon moisture northward into Utah and Colorado in mid September. The resultant thunderstorms produced heavy rainfall which contributed to flash flooding and debris flows across many areas on September 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 14, 10:30 AM MST, 2 hours 42 minutes earlier.

Area forecast discussion, Sep 14, 10:30 AM MST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1130 AM MDT SAT SEP 14 2013

.UPDATE...
ISSUED AT 1130 AM MDT SAT SEP 14 2013

NEARLY STATIONARY UPPER LOW OVER NRN UTAH WILL KEEP THE AIR MASS
MOIST AND CONDITIONALLY UNSTABLE THROUGH SUNDAY. MANY AREAS HAVE
RECEIVED SIGNIFICANT RAINS OF ONE HALF TO ONE INCH OF RAIN ACROSS
THE SRN HALF...KEEPING GROUND CONDITIONS MOIST AND POSSIBLY
SATURATED. NORMALLY DRY WASHES ARE RESPONDING MUCH FASTER TO HEAVY
RAIN SHOWERS COMPARED TO A PROLONGED DRY PERIODS. WITH THE
ENVIRONMENT FAVORABLE FOR ADDITIONAL RAINFALL WITH LOCALIZED HEAVY
SHOWERS...HOISTED FLASH FLOOD WATCH INTO SUNDAY EVENING.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 345 AM MDT SAT SEP 14 2013

A BROAD UPPER LOW WILL REMAIN CENTERED OVER NORTHERN UT TODAY
WITH A SIGNIFICANT SHORTWAVE TROUGH ROTATING OUT OF ITS BASE
THROUGH SE UT AND INTO WESTERN CO THIS MORNING. SHORTER TERM
MODELS ALL SHOW THIS FAIRLY WELL. SATELLITE IMAGERY SHOWS GOOD
DIVERGENCE ALOFT OVER THE PVA AREA AHEAD OF THE VORT MAX WITH
CONVECTION BLOSSOMING BENEATH IT. STORM MOTION IS A HEALTHY 30 KTS
OR SO FROM THE SOUTHWEST SO EVEN THOUGH THESE STORMS ARE PRODUCING
HEAVY RAIN...THE MOTION IS PREVENTING EXCESSIVELY HIGH LOCAL
RAINFALL TOTALS AND ECHOES ARE NOT TRAINING. HAVE NEEDED ONLY A
FEW FLOOD ADVISORIES FOR SE UT AND WEST-CENTRAL CO. HAVE INCREASED
POPS TO LIKELY AND CATEGORICAL OVER MOST OF THE AREA TODAY.

REMNANTS OF THE NV/UT LOW WILL REMAIN OVER NORTHERN UT THIS
EVENING AND THROUGH SUNDAY AS HIGH PRESSURE PASSES OVER THE TOP OF
THE LOW AND ALONG THE US/CANADA BORDER. THIS PUTS US IN A
RELATIVELY STAGNANT FLOW PATTERN WITH NO GOOD ADVECTION TO CLEAR
OUT THE ABUNDANT MOISTURE. ALSO INSTABILITY ASSOCIATED WITH THE
REMNANT LOW WILL HELP ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS CONTINUE OVERNIGHT...WITH BETTER COVERAGE ON SUNDAY
AS DIURNAL HEATING GETS THROWN INTO THE MIX. STORMS WILL REMAIN
SLOW MOVING SO HEAVY RAIN WILL REMAIN POSSIBLE.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 345 AM MDT SAT SEP 14 2013

THE LOW WILL CONTINUE TO WEAKEN AS A WESTERLY FLOW DEVELOPS OVER
THE REGION. THIS FLOW WILL REMAIN ON THE WEAK SIDE THROUGH
MONDAY...BUT WILL BE STRONG ENOUGH TO FINALLY USHER THE REMNANTS
OF THE LOW AWAY FROM THE AREA. THEREFORE THE DRYING TREND WILL
BECOME A LITTLE MORE PRONOUNCED LATE SUNDAY NIGHT THROUGH MONDAY.
HOWEVER THE FLOW IS STILL NOT STRONG ENOUGH TO TOTALLY SCOUR OUT
THE MOIST AIR MASS. THE TREND WILL BE FOR THE CONVECTIVE ACTIVITY
TO BECOME MORE DIURNALLY DRIVEN BY MONDAY.

MONDAY NIGHT THROUGH FRIDAY...THE LAST SHORTWAVE TROUGH IS
PROJECTED TO MOVE EAST OF THE AREA BY MONDAY EVENING...ALLOWING
DRIER AIR TO ADVECT IN FROM THE WEST. A SHORTWAVE RIDGE WILL BUILD
OVER THE GREAT BASIN AND SLIDE OVER THE CENTRAL ROCKIES BY MONDAY
NIGHT. BY TUE MORNING THE STRONG LOW DEVELOPING OFF THE WEST COAST
BEGINS TO MOVE INLAND OVER THE PACNW. A WEAK TROUGH WILL BE
EJECTED OUT OF THIS STORM AND OVER THE AREA...FUELS SCATTERED
AFTERNOON CONVECTION. BY WED THE TROUGH WILL BE MOVING ALONG THE
US/CAN BORDER AND THE NORTHERN ROCKIES. AS IT PASSES OVER MONTANA
WED...GRADIENT WEST TO SOUTHWEST WINDS WILL INCREASE ACROSS
WESTERN CO AND EASTERN UT. FRIDAY SHOULD REMAIN DRY WITH RIDGING
CONTINUING.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY MORNING)
ISSUED AT 1130 AM MDT SAT SEP 14 2013

A SLOW MOVING SYSTEM WILL BE CROSSING EASTERN UTAH AND WESTERN
COLORADO OVER THE NEXT 24 TO 36 HOURS KEEPING A THREAT OF SHOWERS
AND THUNDERSTORMS ACROSS THE AREA THROUGH THIS TIME. THOUGH VFR
CONDITIONS ARE LIKELY TO PREVAIL THROUGH MUCH OF THIS FORECAST
PERIOD...LOWERED FLIGHT CONDITIONS MAY QUICKLY MOVE NEAR THE SHOWERS
AND STORMS WITH MODERATE TO HEAVY RAINFALL MAY TEMPORARILY INHIBIT
BOTH VSBY AND CIGS. MOUNTAIN OBSCURATIONS WILL BE WIDESPREAD AND
AREAS OF PATCHY FOG AND LOW CLOUDS MAY DEVELOP DURING THE EARLY
MORNING AREAS AS WELL.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR COZ003-006-011-
     017>023.

UT...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR UTZ022-025-027>029.

&&

UPDATE...PF
SHORT TERM...CC/EH
LONG TERM...EH/CC
AVIATION...15
Hazardous weather outlook, Sep 14, 2:50 AM MST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
350 AM MDT SAT SEP 14 2013

COZ001>014-017>023-UTZ022>025-027>029-151000-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
350 AM MDT SAT SEP 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS WILL
CONTINUE TODAY AND THIS EVENING...FAVORING HIGHER TERRAIN. SOME
STORMS WILL PRODUCE BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EXPECT A SLOW DECREASE IN AREAL COVERAGE OF SHOWERS AND
THUNDERSTORMS THROUGH EARLY NEXT WEEK. GENERALLY...SCATTERED SHOWERS
AND THUNDERSTORMS ARE EXPECTED WITH PRECIPITATION FAVORING HIGHER
TERRAIN. THE THREAT OF BRIEF HEAVY RAIN WILL CONTINUE WITH STORMS
BUT THIS WILL BECOME MORE ISOLATED.

TUESDAY THROUGH FRIDAY...MUCH DRIER AIR WILL MOVE INTO THE AREA
WITH ONLY A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING SHOWERS
AND THUNDERSTORMS...MAINLY OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.

CJC/ELH

The radar

The Grand Junction radar (KGJX), 125 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Grand

When
September 14, 1:12 PM MST to 5:00 PM MST
Where
Grand County, 5.61 mi SE of Moab to 6.58 mi SE of Moab
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.520, -109.480

Heavy rain caused localized flash flooding along Spanish Valley Road south of Moab.

Flash Flood, San Juan

When
September 14, 2:03 PM MST to 8:00 PM MST
Where
San Juan County, 23.08 mi WSW of La Sal Jct Arpt to 26.05 mi WSW of La Sal Jct Arpt
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
38.150, -109.780

Access to Elephant Hill in Canyonlands National Park was closed due to water running over the roadway. All four wheel drive roads were also closed.

Flash Flood, San Juan

When
September 14, 4:13 PM MST to 10:00 PM MST
Where
San Juan County, 9.41 mi E of Fry Canyon to 7.65 mi E of Fry Canyon
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
37.610, -109.980

Water was running through Armstrong and White canyons on the Natural Bridges National Monument.

Flash Flood, San Juan

When
September 14, 4:16 PM MST to 10:00 PM MST
Where
San Juan County, 6.24 mi N of Monticello Arpt to 3.17 mi NNW of Monticello Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.020, -109.340

Highway 191 was closed near mile marker 82 in all directions due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528849, 528854, 528858, 528859.